Alabama, 2010Damaging Winds in Alabama, July 9, 2010
July 9, 2010 · NWS BMX · 5 events in 3 counties and zones
High instability as the result of afternoon heating and abundant moisture resulted in damaging wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High instability as the result of afternoon heating and abundant moisture resulted in damaging wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 9, 11:45 AM CST, 2 hours earlier.
Area forecast discussion, Jul 9, 11:45 AM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT FRI JUL 9 2010
.UPDATE...FOR AVIATION.
&&
.DISCUSSION...
/ISSUED 1134 AM CDT FRI JUL 9 2010/
CURRENT SATELLITE DATA INDICATES GOOD CU DEVELOPMENT ACROSS THE
NRN PORTIONS OF C AL OVER THE LAST HR. STARTING TO GET SHOWER
ACTIVITY POPPING UP JUST TO OUR N AHEAD OF OUR NEXT SFC SYSTEM.
CURRENT THINKING IS THAT OUR LOW POPS SHOULD HANDLE AFTERNOON
ACTIVITY SUFFICIENTLY. NO ADJUSTMENTS MADE THERE. DID
HOWEVER...TWEAK UP MAX TEMPS A TAD ACROSS MAINLY NE COUNTIES BASED
UPON SLOWER CLOUD DEVELOPMENT...OB TRENDS AND LATEST MODEL DATA.
UPDATED GRIDS/PRODUCTS ALREADY SENT.
08
&&
.DISCUSSION...
/ISSUED 339 AM CDT FRI JUL 9 2010/
STILL IMPRESSIVELY WARM ACROSS THE AREA THIS MORNING WITH UPPER
70S AND LOWER 80S IN THE URBAN AREAS AS OF 3 AM. THE UPPER RIDGE
IS THANKFULLY GIVING WAY TODAY AS A TROUGH MOVES ACROSS THE GREAT
LAKES TO UPPER TENNESSEE VALLEY REGIONS. THIS WILL PUSH A SURFACE
BOUNDARY TO NEAR THE NORTHERN COUNTIES THIS AFTERNOON AND EVENING.
RAIN CHANCES GO UP AS THE BOUNDARY APPROACHES THE NORTHERN
COUNTIES BUT THE BULK OF THE WIDESPREAD SHOWERS SHOULD STAY OUT OF
THE AREA. TEMPERATURES WILL RISE INTO THE MID AND UPPER 90S
ALTHOUGH IF ENOUGH CLOUD COVER WERE TO MOVE IN ACROSS THE NORTH
THEN LOWER 90S WOULD BE MORE LIKELY IN THOSE AREAS.
MODELS ARE REALLY SPLIT ON THE TIMING DETAILS OVER THE NEXT 48 HOURS
BUT OVERALL...A BETTER CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS
BEGINS THIS AFTERNOON AND LASTS THROUGH SATURDAY AS SEVERAL RIPPLES
IN THE UPPER FLOW AND THE SURFACE BOUNDARY MOVE THROUGH. TEMPERATURES
BACK TO NEAR NORMAL VALUES FOR SATURDAY. THE 00Z MODEL TREND TONIGHT
WAS TO PUSH MOST OF THE PRECIP SOUTH OF THE AREA BY SUNDAY WITH
TEMPERATURES BACK INTO THE MID 90S SUNDAY AFTERNOON.
A SERIES OF WEAK DISTURBANCES MOVES THROUGH MONDAY THROUGH WEDNESDAY
ALLOWING FOR SCATTERED SHOWERS AND THUNDERSTORMS THAT WILL BE MAINLY
DIURNAL. THEREAFTER...ANOTHER STOUT UPPER RIDGE BEGINS TO ENGULF THE
AREA. WE ARE CURRENTLY PROJECTED TO BE ON THE EASTERN PERIPHERY OF
THIS ONE WHICH SHOULD ALLOW FOR ISOLATED RAIN CHANCES DURING THE
AFTERNOON AND EARLY EVENING THURSDAY AND FRIDAY. AFTERNOON
TEMPERATURES WELL INTO THE 90S WITH LOWS IN THE UPPER 60S TO MID 70S.
88
&&
.AVIATION...18Z TAF DISCUSSION.
WIDELY SCATTERED CONVECTION ACROSS THE SE C AL COUNTIES MAINLY
DIURNALLY DRIVEN BUT COULD IMPACT THE MGM/TOI TERMINAL OVER THE NEXT
FEW HRS. OTHER ACTIVITY ACROSS THE NRN PARTS OF AL WILL BE SLOWER TO
MOVE INTO THE C AL AND THUS AFFECT THE NRN TAF SITES. WILL GO WITH
ONLY CBS FOR NOW FOR THE MOST PART...AS ANY ISOLATED ACTIVITY WITH
BE TOUGH TO PINPOINT. GREATER MID LEVEL CLOUD COVER WILL BE USHERED
IN TONIGHT AHEAD OF OUR SFC FRONT. COULD GET SOME MINOR BR AT SRN
SITES TONIGHT WITH A COMBO OF AFFECTS FROM AFTERNOON CONVECTIVE
MOISTURE AND LESS HIGH CLOUDINESS.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TEST AND MONITORED FOR ACCURACY.
08
&&
.CLIMATE...
I AM SURE EVERYONE IS AWARE OF THE VERY HOT START TO SUMMER. HERE
ARE SOME OF THE JUNE STATS:
SITE AVE TEMP RANK
BHM 81.7 TIED 5TH
MGM 82.6 6TH
TCL 82.4 3RD
ANB 80.7 3RD
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 94 73 89 68 92 / 30 40 40 10 10
ANNISTON 96 73 90 68 93 / 20 40 50 10 10
BIRMINGHAM 97 76 91 70 94 / 20 40 40 10 10
TUSCALOOSA 96 75 92 71 94 / 20 30 40 10 20
CALERA 95 74 90 70 93 / 20 20 50 10 10
AUBURN 98 74 91 71 93 / 20 20 50 10 20
MONTGOMERY 99 75 93 72 95 / 20 20 60 10 20
TROY 96 74 92 72 94 / 20 20 60 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/88/75
Hazardous weather outlook, Jul 9, 11:55 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT FRI JUL 9 2010
ALZ011>015-017>050-101800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1255 PM CDT FRI JUL 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS COULD BECOME STRONG THIS
AFTERNOON THROUGH EARLY EVENING. MAIN THREATS WILL BE GUSTY WINDS TO
40 MPH AND AREAS OF HEAVY RAINFALL WHICH COULD LEAD TO PONDING OF
WATER IN LOW AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.
08
In the hours before
Special weather statement, Jul 9, 12:40 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT FRI JUL 9 2010
ALZ050-091915-
BARBOUR AL-
140 PM CDT FRI JUL 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBOUR COUNTY UNTIL 215
PM CDT...
AT 139 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF TEXASVILLE...OR 15 MILES NORTHWEST
OF ABBEVILLE. THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
TEXASVILLE AND RICHARDS CROSSROADS AROUND 210 PM CDT.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
19
Thunderstorm Wind, Elmore
- When
- July 9, 1:45 PM CST
- Where
- Elmore County, 0.69 mi N of Eclectic
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.640, -86.030
A few trees and powerlines reported down in downtown Eclectic. Winds were estimated at around 45 mph.
Thunderstorm Wind, Tallapoosa
- When
- July 9, 2:50 PM CST
- Where
- Tallapoosa County, 1.16 mi W of Jacksons Gap
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 32.880, -85.820
Several trees were blown down across US highway 280 near Jacksons Gap.
Thunderstorm Wind, Elmore
- When
- July 9, 6:10 PM CST
- Where
- Elmore County, Millbrook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.480, -86.370
Power lines were blown down across Alabama Highway 143 in Millbrook.
Thunderstorm Wind, Chambers
- When
- July 9, 6:55 PM CST
- Where
- Chambers County, 0.58 mi W of Langdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 32.820, -85.180
Power lines were blown down near city hall.
Thunderstorm Wind, Elmore
- When
- July 9, 7:05 PM CST
- Where
- Elmore County, 3.12 mi SW of Wallsburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.620, -86.210
A tree was blown down onto a power line near the intersection of Copeland and Weoka roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Texas, July 9 to 31, 2010$35 million · 5 events
- Hail and Damaging Winds in Georgia, July 9, 2010$812,000 · 1 in hail · 21 events
- Flood in Iowa, July 9 to 12, 2010$250,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2010$113,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Alabama, July 9, 2010$51,000 · 52 kt wind · 17 events
- Flash Flooding in New York, July 9, 2010$75,000 · 6 events
- Flash Flooding in Maine, July 9, 2010$80,000 · 4 events
- Flash Flood in West Virginia, July 9, 2010$75,000 · 1 event
- Flash Flooding and Heavy Rain in Pennsylvania, July 9, 2010$30,000 · 6 events
- Damaging Winds and Lightning Strikes in North Carolina, July 9, 2010$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, July 9, 2010$16,000 · 52 kt wind · 5 events
- Rip Current in New Jersey, July 9 to 11, 20101 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253280, 253287, 253298, 253301, 253308.